Anyone out there with POTS have adrenal issues? I've recently had a 24 hour urine test and a saliva test that both confirm low cortisol levels. Now I'm waiting to take a cortrisyl stimulation test... I'm not sure what that will show beyond what I already know about the low levels.
Anyone else have this issue and/or have any insight on it? I'd like to know if it's a serious condition and what the implications are as far as lifestyle and treatment/cure possibilities.
Also, it's way to coincidental to have 2 fairly rare conditions like POTS and adrenal issues right? I mean they must be connected somehow...??
Thanks for your help!!
One of my doctors thinks that the dysautonomia is a result of adrenal insufficiency. I do not have POTS specifically - my symptoms are low blood pressure and low pulse rate when I stand that doesn't recover (among many other things). The doctor is treating the adrenal insufficiency with pregnenolone (a natural steroid hormone) and has me on a special diet based on testing of my metabolism she ordered. The treatment for my adrenal insufficiency along with the beta blocker and Florinef for my pulse and blood pressure has helped me regain some of my energy and I am living a somewhat normal life.
My understanding is that your adrenals can recover, it just takes awhile. The right diet, medication, and a lifestyle change all contribute. There are some good books out there on adrenal insufficiency and you have to find the right doctor. Many endocrinologists don't believe it exists (I went to 3 before I found one). Sounds like you have someone who can help you. Good luck!
I have hypocortisolemia, but ACTH stim test was negative (no Addison's). I'm not on any treatment to adress the hypocortisolemia in particular. I don't know that it's particularly uncommon to have low cortisol in dysautonomia patients; I don't have information about hypocortisolemia in POTS in particular. It seems to be common in CFS and fibromyalgia, so my guess is "it's a fatigue thing."
One thing to realize is that even if you *did* test positive for Addison's (a positive ACTH stim test), fludrocortisone (Florinef) would be one of the components of the treatment. So those dysautonomia patients who are on fludro are already "half" on treatment for this. This may be enough for some, others may need another steroid in addition (while some may have undesirable side effects from that as it is too much or the wrong thing for them). The trick there is finding a good endo who can figure out the right answer for you. As jonesnc alluded, that's no simple task! (Maybe I should try again ... I gave up after three strikes, LOL.) I'm not even sure something different on the endo side of things would help me, though.
Sorry I can't offer more info on this. At least you know now it's not "rare" to have hypocortisolemia with dysautonomia. (If you google the two terms, you'll have no shortage of hits.)
Thanks for the responses :)
I'm now awaiting the results for the Cortrisyl injection test to find if I have Addison's or what type of adrenal problem. I just can't gauge how big of a deal this is, if it's serious or not. Or if it could possible cure my POTS! I've read on the internet that it's manageable but can be fatal if an adrenal crisis is not treated immediately... do any of you have any experience with that?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.